May 282012
 
Thrush is a yeast infection in the mouth, on the tongue, and in the throat caused by the candida fungus.  Candida fungus is present in the mouth in small amounts – naturally.  But when the candida balance is thrown out of kilter – thrush occurs.  Asthma inhalers can cause thrush – particularly those that are corticosteroid inhalers.  This is because most of the drug ends up in your throat on its way to the lungs.  It’s important to use the spacer that comes with the inhaler as this will help reduce the risk of developing thrush.  In addition, one should gargle with water and/or brush their teeth after using their inhaler.

asthma inhalers can cause thrush - oral thrush

(Image courtesy of Mayo Clinic)

Thrush doesn’t always look like this.  It can look like extreme redness of the mouth, tongue and throat..  The white patches aren’t always as prominent as seen in this picture either.  At times, thrush may bleed.  Sometimes the thrush will go away on its own but not always.  When it doesn’t, an anti-fungal med is given which can be in the form of oral, liquid, or lozenges.

Related Post

  4 Responses to “Asthma Inhalers Can Cause Thrush”

Comments (4)
  1. I know that the inhalers themselves can cause thrush. But I usually got thrush when I was on antibiotics with steroids to treat an asthma flare caused by an infection. I am so well versed in thrush that I will walk in to the doctor and say that I have thrush and she called in the doctor in training to see what adult thrush looks like without even looking in my mouth because she knows that I know exact-ally what I have because I have been through the routine before.

    • Stephanie – it’s so nice when when doctors will listen to their patients. My son’s doctor will call in scripts when I tell them I know what it is that’s going on. Now my doctor – they make me go in for every little thing! That so irks my gizzard because I know when I have a sinus infection, I’ve had them since I was a kid, or even a yeast infection.

  2. The advair diskus I use cannot be used with a spacer.It causes thrush as well I deal with it all the time. Birth control pills also can cause an overgrowth of yeast in the mouth as well as the vagina. I battle with thrush often and brushing your teeth and gargling doesnt work for me.The bad thing is I have used advair for YEARS and just in the last 3 I started developing the thrush.I use lozenges to treat it but that itself doesnt always work. Also the liquid kind does not work as well as other methods.They dont give antibiotics they give you an antifungal med but its not an antibiotic as antibiotics can increase the amount of yeast in your body.

    • Do you like yogurt? I swear this helps my son who uses an inhaler and is in attends due to his disabilities. He would get yeast infections all the time – they’ve settled down a LOT since I’ve started giving him his meds in yogurt…which comes right after the inhalers. Yes, I stand corrected – I shouldn’t have used the term anti-biotic. I have this thing about classifying an oral, liquid or lozenges as being anti-fungals – all I can think about is ringworm and using a cream…my bad. Thanks for sharing your story:)

 Leave a Reply

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

(required)

(required)